Ibuprofen (Motrin) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

ibuprofen

Trade Name

Advil / Motrin

Indication

Mild to moderate pain, inflammatory states

Action

Decreases pain and inflammation by inhibiting prostaglandins

Therapeutic Class

antipyretics, antirheumatics, nonopioid analgesics, nonsteroidal anti-inflammatory agents

Pharmacologic Class

nonopioid analgesics

Nursing Considerations

• may cause GI bleeding, hepatitis, Stevens-Johnson Syndrome
• may cause anaphylaxis
• monitor for headache, nausea, vomiting, constipation
• therapy should be discontinued after first sign of rash
• monitor renal and liver labs
• patient should avoid using alcohol

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about a drug that I am sure we are all pretty familiar with ibuprofen. Also known as Motrin or Advil. This is an oral medication, as you can see here. So remember the there therapeutic class is how the drug works in the body while the pharmacologic class is the chemical effect. So ibuprofens therapeutic class, it’s a few things. It’s an antipyretic, it’s an anti Matic. It’s a non-opioid analgesic and a non-steroidal anti-inflammatory agent. And it’s pharmacologic is a non-opioid analgesic. So ibuprofen works because it decreases pain and inflammation by inhibiting prostaglandins, which is why it’s used for mild to moderate pain, as well as inflamm states. So while on ibuprofen, the patient should be monitored for side effects like constipation, nausea, vomiting, and headache. 

So let’s take a look at a few nursing considerations for ibuprofen. The patient’s renal and liver labs should be assessed while on this medication, especially people who use it chronically or at very high doses. Um, ibuprofen may cause anaphylaxis, GI bleeding, hepatitis and Stevens Johnson syndrome. So be sure to teach the patient to avoid alcohol use while on ibuprofen and also use must discontinued after the first sign of a rash. So also there have been some rare cases of vision changes with ibuprofen, including blurry vision, or even changes in color vision. So if your patient reports, this it’s might be due to ibuprofen and it should be, and the patient may need to be referred to an optometrist or ophthalmologist, that’s it for ibuprofen or Advil or Motrin now go out and be your best self today. And as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]